Kentucky, 2002

Hail in Kentucky, June 1, 2002

June 1, 2002 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 2:45 PM EST, 1 hour earlier.

Area forecast discussion, Jun 1, 2:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT SAT JUN 1 2002

CONVECTION FIRING/DEVELOPING ON KY/WV BORDERS...ALONG WEAK
BOUNDARY...SOME HAS BEEN SLIGHTLY SEVERE.  WHERE IT HAS RAINED IN
EASTERN KY TEMPS ARE IN THE MID 70....AND SLOWLY
RECOVERING...OTHERWISE TEMPS IN THE MID 80S.

WEST COAST TROUGH BEGINNING TO MOVE ONSHORE.  WV SHOWS A PIECE OF
ENERGY/SHORTWAVE INTO NV.  IN THE TIME BEING...BOUNDARY TO MOVE
NORTH OF OUR AREA IN ASSOCIATION WITH A LOW OVER THE PLAINS.  UNTIL
THAT BOUNDARY/FOCUSING MECHANISM IS OUT OF OUR
NEIGHBORHOOD...CHANCES OF MAINLY AFTERNOON/ EARLY EVE SHRA/TS
PERSIST.  BY MONDAY THAT BOUNDARY LOOKS TO BE WELL TO OUR
NORTH...THEREFORE NO POPS...BUT IT WILL BE A RATHER WARM DAY.
PRECIP CHANCES RETURN ON WED WITH COLD FRONT TRYING TO PUSH THROUGH
THE AREA AS THE MAIN LOW AND WEAKENS.  SPECIFICS OF EXTENDED PERIOD
PRECIP ARE DEPENDANT UPON HOW UPPER LOW IN THE GULF DECIDES TO
/MERGE/ WITH THE TROUGH FROM THE WEST AND HOW NORTHERN AND SOUTHERN
STREAM FLOW WORKS WITH THINGS.  THIS FORECAST WILL BE SIMILAR TO
EARLIER FORECAST.

WENT CLOSE TO MOS NUMBERS WITH THE EXCEPTION OF A TAD LOWER FOR LOWS
AND ONE CAT LOWER FOR SUN HIGHS.  BROUGHT COOLER TEMPS IN ON WED.

IFPS/GFE...
POPULATED FIRST 60 HOURS WITH MESOETA WINDS/TEMPS/DEWPOINTS...GRIDS
IN GOOD SHAPE.

WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT
SDFOZFJKL.

.JKL...NONE.

OUDEMAN

In the hours before

Special weather statement, Jun 1, 11:01 AM EST, 4 hours 44 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1201 PM EDT SAT JUN 1 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON
AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE OHIO RIVER WILL
SERVE AS THE SPAWNING GROUNDS FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THESE WILL THEN DRIFT SOUTHEAST AND A FEW STORMS COULD
BECOME SEVERE THANKS TO PLENTY OF MOISTURE...INSTABILITY AND FAIRLY
STRONG WINDS ALOFT.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
June 1, 3:45 PM EST
Where
Pike County, 1 mi W of Meta
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -82.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302154.